Alert archive / Colorado / Red Flag Warnings in 2012

Red Flag Warning 10, NWS Grand Junction, CO

April 30, 2012Moffat County, Rio Blanco County, Colorado

NWS Grand Junction, CO issued this red flag warning at Apr 30, 2012, 2:30 AM MDT for Moffat County, Rio Blanco County, Colorado. It took effect at Apr 30, 2012, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2012, 2:30 AM MDT (08:30 UTC)
In effect from
Apr 30, 2012, 12:00 PM MDT
Expired
Apr 30, 2012, 9:00 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Moffat County, CO, Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 138 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2012-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2012-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WWUS85 KGJT 300830
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 AM MDT MON APR 30 2012

...WARM TEMPERATURES...LOW HUMIDITY...GUSTY SURFACE WINDS AND DRY 
FUELS MAKE A RETURN TO NORTHERN AREAS OF WESTERN COLORADO THIS 
AFTERNOON AND EVENING...

.TEMPERATURES WILL CONTINUE TO RISE TODAY ALLOWING AFTERNOON
RELATIVE HUMIDITIES TO DROP BELOW 15 PERCENT FOR NORTHERN AREAS OF
WESTERN COLORADO. IN ADDITION...WINDS ALOFT WILL PICK UP IN THE
AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS UP AHEAD OF THE NEXT
DISTURBANCE THAT WILL MOVE THROUGH THE AREA TOMORROW. GOOD MIXING
WILL ALLOW THESE WINDS TO REACH THE SURFACE WITH GUSTS REACHING
OVER 25 MPH. ALL OF THESE CONDITIONS COMBINED WILL CREATE
FAVORABLE CONDITIONS FOR EXPLOSIVE FIRE GROWTH.

COZ200-202-010000-
/O.NEW.KGJT.FW.W.0010.120430T1800Z-120501T0300Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
230 AM MDT MON APR 30 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE
WEATHER ZONES 200 AND 202...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...
WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING.

* AFFECTED AREA...
 
  IN COLORADO...

  FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA AND
  FIRE WEATHER ZONE 202 WHITE RIVER FORECAST AREA.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...9 TO 14 PERCENT.

* IMPACTS...FIRE IGNITIONS WILL BE DIFFICULT TO CONTROL TODAY WITH
  HIGH RATES OF SPREAD POSSIBLE INCLUDING SIMPLE AGRICULTURAL BURNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
2 follow-up statements
550 
WWUS85 KGJT 301819
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1219 PM MDT MON APR 30 2012

...WARM TEMPERATURES...LOW HUMIDITY...GUSTY SURFACE WINDS AND DRY
FUELS MAKE A RETURN TO NORTHERN AREAS OF WESTERN COLORADO THIS
AFTERNOON AND EVENING...

.RELATIVE HUMIDITIES WILL CONTINUE TO DROP INTO THE LOWER TEENS THIS
AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 60S TO LOWER 70S
ACROSS THE NORTHWEST COLORADO. WINDS ARE CURRENTLY GUSTING IN THE
25 TO 30 MPH RANGE ACROSS THIS AREA AND WHEN COMBINED WITH THE DRY
AIR MASS DURING PEAK HEATING...RED FLAG CONDITIONS WILL RESULT.
THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH WILL BE HIGH AND BURNING
IS NOT RECOMMENDED.

COZ200-202-010300-
/O.CON.KGJT.FW.W.0010.000000T0000Z-120501T0300Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
1219 PM MDT MON APR 30 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER
ZONES 200 AND 202...

* AFFECTED AREA...

  IN COLORADO...
   
  FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA
  FIRE WEATHER ZONE 202 WHITE RIVER FORECAST AREA.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH FREQUENT GUSTS UP TO 30 MPH
  THROUGH THE AFTERNOON AND EARLY EVENING HOURS.

* RELATIVE HUMIDITY...9 TO 14 PERCENT.

* IMPACTS...FIRE IGNITIONS WILL BE DIFFICULT TO CONTROL TODAY 
  WITH HIGH RATES OF SPREAD POSSIBLE INCLUDING SIMPLE 
  AGRICULTURAL BURNS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
204 
WWUS85 KGJT 010306
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
906 PM MDT MON APR 30 2012

COZ200-202-010415-
/O.EXP.KGJT.FW.W.0010.000000T0000Z-120501T0300Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
906 PM MDT MON APR 30 2012

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS...LOW HUMIDITY...
AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202...

DURING THE PAST HOUR...SURFACE WINDS HAVE DIMINISHED AND RELATIVE
HUMIDITY HAS INCREASED ABOVE 15 PERCENT. CRITICAL FIRE WEATHER
CONDITIONS NO LONGER EXIST AND THEREFORE THE RED FLAG WARNING HAS
BEEN ALLOWED TO EXPIRE.

LOCAL GUSTS OF 20 TO 25 MPH WILL BE POSSIBLE DURING THE OVERNIGHT HOURS.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 29, 10:34 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 29, 10:34 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1034 PM MDT SUN APR 29 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 1255 PM MDT SUN APR 29 2012

A WEAK WAVE WILL MOVE THROUGH THE AREA THIS AFTERNOON, MOISTURE
AND LIFT IS LIMITED SO EXPECT ONLY SOME INCREASING HIGH CLOUDS AND
ISOLATED SHOWERS ACROSS THE SOUTH. AFTER A MAINLY CLEAR AND
SEASONABLY COOL NIGHT...THE GRADIENT WILL INCREASE ON MONDAY AHEAD
OF A BROAD TROUGH WHICH WILL MOVE ACROSS THE NORTHWEST US. THE
INCREASED WINDS AND DRY CONDITIONS MAY LEAD TO SOME FIRE WEATHER
CONCERNS. AS THIS SYSTEM APPROACHES EXPECT INCREASING HIGH CLOUDS
BY MONDAY AFTERNOON WITH SOME LIGHT SHOWERS DEVELOPING ACROSS
NORTHEAST UTAH BY MONDAY NIGHT. EXPECT SEASONABLY WARM
TEMPERATURES ON MONDAY.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 1255 PM MDT SUN APR 29 2012

THE HIGHER LATITUDES OF NOAM WILL BE TAKING ON A MORE BLOCKY
PATTERN IN THE UPCOMING WEEK AS HIGH PRESSURE EXPANDS OVER THE
NORTHERN CANADIAN PRAIRIES AND YUKON. THIS WILL KEEP MUCH OF THE
PACIFIC ENERGY THAT MOVES INTO THE PACIFIC NORTHWEST FROM ROTATING
BACK NORTHWARD...INSTEAD TRACKING ACROSS THE NORTHERN AND CENTRAL
ROCKIES. THERE WILL ALSO BE SUPPORT FOR ADDITIONAL LARGE SCALE
ASCENT BY THE MODERATE POLAR JET STREAMING THROUGH THE NORTHERN
HALF OF THE GREAT BASIN...CURVING OVER THE ROCKIES BEFORE HEADING
INTO THE NORTHERN PLAINS. GOES DERIVED PRECIPITABLE WATER IMAGERY
CONTINUES TO SHOW A DECENT SOURCE OF MOISTURE SITTING OF THE
NORTHWEST COAST...WHICH SHOULD BE PICKED UP BY THE JET AND
DISTURBANCES AS THEY HEAD OUR WAY. THE RESULT OF THIS WILL BE A
RATHER UNSETTLED PERIOD OF SHOWERS AND AFTERNOON THUNDERSTORMS
BEGINNING TUESDAY AFTERNOON AND PERSISTING INTO THE LATE WEEK
PERIOD. OVERALL THE BEST DYNAMICS AND MOISTURE TRANSPORT LOOK TO
FAVOR THE NORTHERN HALF OF THE CWA FOR THE BETTER PRECIPITATION
CHANCES. THIS WILL BE MOST EVIDENT ON TUESDAY AFTERNOON AND
EVENING AS THE INITIAL MOISTURE PLUME IS TAPPED INTO BY FAVORABLE
JET DYNAMICS OVER- RIDING LOW LEVEL CONVERGENCE OF A SURFACE FRONT
MOVING INTO OUR NORTHWEST CWA. THERE ALSO CONTINUES TO BE A HINT
OF MID LEVEL FRONTO GENESIS TO HELP FOCUS THE HEAVIER
PRECIPITATION IN A NARROWER BAND. THE ARRIVAL OF ANOTHER JET MAX
TUESDAY NIGHT AND WESTERLY OROGRAPHICS AND SHOULD KEEP
PRECIPITATION GOING OVER THE NORTHERN MOUNTAINS THROUGH THE EARLY
MORNING HOURS. ATTM SNOW LEVELS LOOK TO REMAIN QUITE HIGH...WITH
MOST ACCUMULATIONS AOA 10KFT AGL. THE SURFACE FRONT MAY ALSO PLAY
SOME ROLE TUESDAY NIGHT BUT LOOKS TO BECOME MORE DIFFUSE AS WARM
AIR ADVECTION INCREASES ON WEDNESDAY AHEAD THE NEXT ARRIVING WAVE.
SHOWERS AND OCCASIONAL THUNDERSTORMS LOOK POSSIBLE UNTIL FRIDAY
AFTERNOON...THEN THE JET AND SHORT WAVE TRACK SHIFTS NORTHWARD BY
A STRONGER TROF DIGGING INTO THE WESTERN STATES. THIS SHOULD ALLOW
FOR A GOOD WARMUP LATE WEEK INTO SATURDAY AS WINDS AND FIRE
WEATHER CONCERNS RETURN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT
932 PM MDT SUN APR 29 2012

SOME MID TO HIGH LEVEL CLOUDS WILL MOVE IN LATER TODAY ACROSS
NORTHERN AREAS BUT WILL NOT POSE ANY AVIATION THREAT. VFR TO
CONTINUE THROUGH TOMORROW NIGHT.

&&

.FIRE WEATHER...
ISSUED AT 336 MDT SAT APR 28 2012

DRY CONDITIONS WILL REMAIN IN PLACE ON MONDAY BEFORE LATE
ARRIVING MOISTURE BRINGS IN BETTER CHANCES FOR PRECIPITATION
TUESDAY AFTERNOON...PERSISTING INTO THE LATE WEEK PERIOD. RELATIVE
HUMIDITY LEVELS WILL ONCE AGAIN DROP INTO THE LOWER TEENS MONDAY
AFTERNOON OVER THE LOWER TO MID ELEVATIONS AS TEMPERATURES WARM
ANOTHER 5 TO 10 DEGREES. THIS WARMING WILL LEAD TO GOOD AFTERNOON
MIXING AND BRING DOWN OCCASIONAL GUSTS OVER 25 MPH DURING THE PEAK
HEATING HOURS. THE COVERAGE OF THESE WINDS AND AMOUNT OF GREEN UP
THE PAST WEEK MAY PREVENT WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS FROM DEVELOPING. ANY INPUT TO FUEL STATUS AND GREEN UP
WOULD BE GREATLY APPRECIATED. THE NORTHERN AND CENTRAL FIRE ZONES
SHOULD HAVE THE BEST CHANCE OF PRECIPITATION OVER THE UPCOMING
WEEK. DRY CONDITIONS AND TEMPERATURES REMAINING NEAR TO ABOVE
NORMAL IN THE SOUTH SHOULD KEEP ELEVATED FIRE CONCERNS IN PLACE AND
WILL CONTINUE TO BE MONITORED DAILY.

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...MPM
LONG TERM...15
AVIATION...TGR
FIRE WEATHER...15
Hazardous weather outlook, Apr 29, 3:25 AM MDT, 23 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 AM MDT SUN APR 29 2012

COZ001>014-017>023-UTZ022>025-027>029-300930-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
325 AM MDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR PRECIPITATION WILL BE TUESDAY AFTERNOON
THROUGH THURSDAY EVENING AS TWO WEAK DISTURBANCES MOVE THROUGH
NORTHERN UTAH AND COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

Nearby

Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.